Anticoagulants (e.g., warfarin) and antiplatelet drugs (e.g., acetylsalicylic acid) are key therapeutic agents in the treatment of cardiovascular diseases. In this study, Joseph Delaney MSc, Dr. James Brophy and colleagues looked for drugdrug interactions in 4,028 cases with a diagnosis of gastrointestinal bleeding and 40,171 matched controls in the United Kingdom. They documented a 46-fold increase in the rate of gastrointestinal bleeding associated with the combined use of the anticoagulant warfarin and antiplatelet agents. This real-world study of prescription data from general practices observed much higher rates of bleeding than those derived from a meta-analysis of randomized clinical trials. The authors write that physicians should be aware of these risks to better assess their patients therapeutic riskbenefit profiles.
In a related commentary, David Juurlink PhD explains the main drug interactions with the anticoagulant warfarin.
|Contact: Dr. James Brophy|
Canadian Medical Association Journal